In recent weeks, lawsuits have been filed in the US and Canada by men who claim their sexual functioning dramatically decreased after taking the Merck Propecia pill that is used to treat hair loss (read one here). Now, a study has reported for the first time that the medicine does, indeed, cause persistent sexual dysfunction, contradicting information disseminated by the drugmaker.
Here is the bottom line: the researchers interviewed 71 otherwise healthy men between the ages of 21 and 46 years old. These men reported the onset of sexual side effects associated with the use of the drug and in which symptoms continued for at least three months, despite having discontinued treatment. [The med, by the way, is called finasteride and Merck markets a higher dose called Proscar to treat enlarged prostates.]
To be specific, 94 percent developed low libido, 92 percent developed erectile dysfunction, 92 percent developed decreased sexual arousal and 69 percent developed problems with having an orgasm. The mean number of sexual episodes per month dropped from 25.8 to 8.8, and the total sexual dysfunction score on a standardized scale increased before and after using Propecia. At the time the interviews were conducted, the mean duration of the persistent sexual side effects was 40 months, with 20 percent of the participants reporting problems lasting more than six years.
By contrast, the US prescrbing information on the Propecia labels says that most men who experienced decreased libido, ejaculation disorder and erectile dysfunction were able to bounce back. "Resolution occurred in men who discontinued therapy with Propecia due to these side effects and in most of those who continued therapy. The incidence of each of the above adverse experiences decreased to ≤0.3 percent by the fifth year of treatment" (see page 9).
"This is the first trial to show this medication can cause persistent sexual side effects," says Michael Irwig of the Center for Andrology and Division of Endocrinology at The George Washington University and a co-author of the study, which was published in the Journal of Sexual Medicine (see the abstract). "And the risk needs to be known when men are contemplating taking the medication and doctors are prescribing the medication."
In other countries, the labeling is different. The UK's Medicines and Healthcare Products Regulatory Agency and the Swedish Medical Products Agency have both updated their patient info leaflets to include a statement that “persistence of erectile dysfunction after discontinuation of treatment with Propecia has been reported in post-marketing use.”
"The looming question for all the subjects is whether their sexual function will ever recover. Many of the study participants have developed anxiety and depression as a consequence of their sexual dysfunction and all reported a significantly decreased quality of life, especially with dating and intimacy," the authors write.
They acknowledged, however, several limitations, including selection bias in which those subjects experiencing more severe side effects, or those for whom sexuality is a more significant aspect of their life, would be more likely to participate in a study looking at sexual parameters. Another limitation is recall bias. And they note the study does not prove that Propecia caused persistent sexual side effects.
Nontheless, they maintain that "the validity of our findings is supported by the known sexual side effects...in randomized, controlled trials, the temporal association of the onset of sexual dysfunction with the use..in otherwise healthy men, and the biological plausibility of the role of androgens and progestins in areas of the brain and peripheral nervous system associated with libido, orgasm and erectile function."